Medicine tampering leads to widespread recall of Valium


Police investigation currently underway.


Evidence of medicine tampering has led to the widespread recall of prescription-only Valium.

An investigation is currently underway to determine how packets of Valium were sold with blister sheets containing different medications, including Codeine.

Manufacturer Roche Australia has initiated a recall of Valium 5mg in packs of 50, together with the government's Therapeutics Goods Administration (TGA).

The recall comes after prescription packets of Valium were found to have blister sheets swapped with other medications, including Codeine, Rosuvastatin and Pantoprazole.

All batches of Valium 5mg in packs of 50 tablets are being recalled. Roche Australia did not reveal the total number of packs.

A company representative told CHOICE the tampering likely occurred after it left Roche's local warehouse, en route to its distribution partner Apotex.

"Specifically, there may be missing foil blisters of Valium or substitution of the foil blisters with other medicines within the packs," they said. "There are no product quality concerns with individual Valium tablets.

"This matter has been reported to police."

New South Wales Police confirmed they are investigating a theft reported on 26 May. 

"NSW Police can confirm they are investigating the theft of a quantity of  Valium over a period of time, from a business premises at Rydalmere.

"No person has been charged in relation to the matter."

A pharmacist, who spoke to CHOICE on the condition of anonymity, described the circumstances leading to the recall as "suspicious".

Valium is highly addictive, they said, particularly when compared to the medications with which it has been swapped.

Valium contains the active ingredient Diazepam. It is used to treat anxiety disorders, alcohol withdrawal symptoms and muscle spasms.

People with tampered batches could take the wrong medicine, which may "have serious health consequences", warns the TGA.

The tampering is not believed to be widespread, despite the recall affecting all 5mg packs of 50 tablets.

Patients are being advised to return their medication – whether used or new – to the place of purchase, where they will be offered generic equivalent.

Update: Comment from NSW Police has been added to this article on 31 May.


Leave a comment

Display comments